Report Describes How Skin Cancer Treatment Resulted in Hypoparathyroidism
Treatment with an immunotherapy regimen against skin cancer resulted in a rare case of immune-mediated hypoparathyroidism, according to a case report.
This rare case was described in a study, “Inflammation-induced hypoparathyroidism triggered by combination immune checkpoint blockade for melanoma,” published in the Journal for ImmunoTherapy of Cancer.
Opdivo (nivolumab, marketed by Bristol-Myers Squibb) and Yervoy (ipilimumab, also from BMS) are two engineered antibodies designed to specifically block the activity of PD-1 and CTLA-4 receptors in cancer cells. With this approach, cancer cells are no longer able to evade a patient’s immune system, and anti-cancer immune cells are boosted to kill malignant cells.
The development and approval of these immune checkpoint inhibitors has significantly improved survival of many cancer patients, including those affected by melanoma. Still, some adverse effects linked to their administration have been reported, such as immune-mediated inflammation of the thyroid and pituitary glands.
Swiss researchers reported the case of a man with stage 4 melanoma who went to the hospital with worsening symptoms of generalized abnormal skin sensation, stiffness of both hands, a feeling of obstruction in his throat, and mild dizziness.
At the time of hospital admission, his cancer had spread to the liver, spleen, lung, and bones. He had started treatment with Opdivo and Yervoy four weeks before. He had no clinical history of known autoimmune disorders before starting the combo treatment.
Blood analysis did not show any signs of hepatitis B and C viral infection, and he had normal values for both thyroid-stimulating hormone (TSH) and free thyroxine (T4) thyroid hormone.
Further analysis revealed that he had hypocalcemia (low calcium levels) and slightly high blood phosphate levels. He also had low levels of intact parathyroid hormone (iPTH) — a hormone that helps the body maintain stable levels of calcium in the blood — and slightly elevated vitamin D3.
Assessment of other relevant hormones, including cortisol, did not show evidence of impaired function of other glands.
Supported by these findings, he was diagnosed with acute symptomatic hypocalcemia most likely due to immune-mediated hypoparathyroidism.
Based on this diagnosis, the patient received intravenous calcium and magnesium supplements to bring his electrolyte levels back to normal. Although his symptoms were resolved after calcium and magnesium normalization, his iPTH levels remained low.
Two weeks later, he was readmitted to the hospital with symptoms of hypocalcemia due to acute vomiting and severe diarrhea. A colon biopsy showed that the patient had suffered significant tissue remodeling suggestive of an immune-mediated colitis (colon inflammation) triggered by PD-1 and CTLA-4 blockade.
He was given prednisone to manage the inflammatory reaction. However, this approach failed; given the persistence of his symptoms, he was switched to infliximab (sold as Remicade, among other names). This treatment change led to a rapid reduction of stool frequency and ultimately resolution of diarrhea.
The team believed the colitis was most likely an adverse effect of Yervoy therapy. Therefore, they decided to proceed with Opdivo alone.
A significant reduction of tumor burden occurred at five months after the initiation of immunotherapy, without enlargement or hyperactivation of the parathyroid glands. Still, the patient continued to receive calcium supplements to maintain levels within normal range.
After stopping treatment with Opdivo and complete cancer remission, the patient reduced the dose of calcium supplements.
“This case describes a rare immune-related endocrinopathy in a patient treated with combination immune checkpoint blockade for melanoma,” researchers said. “Physicians caring for cancer patients treated with immune checkpoint inhibitors should be aware of such immune-related adverse events.”